Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 15, NWS Charleston, WV

July 28, 2005Buchanan County, Virginia

NWS Charleston, WV issued this flash flood warning at Jul 28, 2005, 7:55 PM EDT for Buchanan County, Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2005, 7:55 PM EDT (23:55 UTC)
Expired
Jul 28, 2005, 10:00 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Buchanan County, VA

The radar

The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:30 PM EDTFLASH FLOOD1 Ne Big Rock, VAFLOODING ALONG HOME CREEK. ROUTE 650 BLOCKED IN SEVERAL LOCATIONS. SEVERAL MUDSLIDES REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 282356
FFWRLX
VAC027-290200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
755 PM EDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUCHANAN COUNTY IN VIRGINIA

* UNTIL 1000 PM EDT.

* AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL   
ESTIMATES OF 2 TO NEARLY 3 INCHES.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING     
  INCLUDE...GRUNDY...BIG ROCK...HURLEY...ROSEANN AND STACY...AND     
  MORE SPECIFICALLY THE HOME CREEK AREA.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3735 8227 3727 8210 3730 8189 3743 8201

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 7:30 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 28, 7:30 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EDT THU JUL 28 2005

.AVIATION...

A BETTER CHANCE OF FOG WILL BE IN STORE FOR OVERNIGHT TONIGHT INTO
FRIDAY MORNING...ESPECIALLY ACROSS PORTIONS OF OUR WESTERN
CWA...WHERE FEW CLOUDS WILL REMAIN OVERNIGHT.

AS FOR THE LATE MORNING AND AFTERNOON HOURS...IT WILL ALMOST BE A
REPEAT OF TODAY...WITH THE SITES OF CRW TO CKB AND WESTWARD
EXPERIENCING VFR CONDITIONS...THANKS TO COLD FRONT THAT CROSSED OUR
AREA WEDNESDAY EVENING.  AS FOR EKN AND BKW...MUCH OF THE SAME AS
LOWER CLOUDS STICK AROUND A BIT LONGER.  IN FACT...BKW MAY STAY MVFR
THROUGH 00Z SAT.  LIGHT WINDS AROUND 5KTS OR LESS ARE EXPECTED FOR
THE DAYLIGHT HOURS FRIDAY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 320 PM EDT THU JUL 28 2005)

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

THE STRONG CONTRAST CONTINUES.  NICE DAY IN SE OHIO...BUT RATHER
UGLY FOR LATE JULY OVER SRN WV MOUNTAINS INTO VA.

FRONTAL ZONE BASICALLY STALLED OUT FOR NOW...OVER BORDER AREA OF
WV/VA NEAR LWB/BLF/LNP.  SOME WEAK LOW LEVEL CONVERGENCE THRU ABOUT
23Z MAINLY IN OUR POCAHONTAS COUNTY...WHILE MOST TRWS AND DOWNPOURS
FURTHER E/SE.  ALSO NEED TO MONITOR DICKENSON COUNTY RAINS INTO THE
EVENING.

SUPPORT WEAKENS THIS EVENING...THE INCREASES AGAIN IN THE SOUTH
AFTER 06Z.  BROUGHT BACK THE CHANCE OF SHOWERS LATE.  OTHERWISE
THE PROBLEMS ARE ASSOCIATED WITH HOW THE LOW STRATUS AND FOG WILL
FORM VERSUS THE ANY LAYERED CLOUDS ASSOCIATED WITH THE LATE
NIGHT/MORNING WAVE APPROACHING.  TRIED TO STAY A DEG OR SO WARMER
THAN MAV GUIDANCE FOR MINIMUMS TONIGHT IN MOST OF WV.
COOLEST IN SE OHIO FOR LOWLANDS.

FRONT REMAINS ALMOST STATIONARY ALONG THE BLUE RIDGE TMRW AND
WITH MID LVL S/W RIDING NE AHEAD OF H5 HGT FALLS IN THE GREAT
LAKES...THERE IS A GOOD CHANCE OF QPF IN THE SRN AND CNTRL MTNS
EARLY FRIDAY. INCREASED POPS TO LKLY OVER AFOREMENTIONED AREAS
DURING THE MRNG HRS WITH A TIGHT GRADIENT BACK TO SCHC POPS IN ADJ
LOWLAND COUNTIES. WAVE RIDES E OF THE BLUE RIDGE TMRW AFTN...SO
LOWERED POPS IN THE AFTN TO CHC ERN ZNS AS INVERTED SFC TROF
SERVES AS THE FOCUS POP UP RW.

NRLY WINDS USHER DRIER AIR IN FRIDAY NIGHT AND SAT AS SFC BNDRY
HEADS INTO THE CAROLINAS AND WRN VA. THIS WILL SCOUR OUT A LOT OF
THE CLOUDS ALLOWING FOR POSSIBLE FG FORMATION IN THE PREDAWN HRS
ESPECIALLY ACR LOCATIONS THAT RECEIVE MEASURABLE RAINFALL.

WEEKEND CONTS TO LOOK DRY WITH FRONT OFF TO THE E AND S. ERLY SFC
TRAJECTORY COULD BRING SOME UPSLOPE INDUCED RW INTO THE MTNS SAT
AND SUN...HWVR CHCS ARE SMALL SO KEPT POPS AS SUCH.

H8 TEMPS SLOWLY CLIMB IN RESPONSE TO BUILDING HGTS AND LARGE SCALE
SUBSIDENCE. LESS CLOUD COVER IS ANTICIPATED IN WRN PORTIONS OF THE
FCST AREA...SO HIKED THEM ABV THE MAV DAYS 2 AND 3...WHILE KEEPING
NMBRS AOB MAV IN THE MTNS.

PREVIOUS DISCUSSION...
(ISSUED 111 PM EDT THU JUL 28 2005)

LONG TERM (MONDAY THROUGH THURSDAY)...

BENIGN WEATHER FOR MAJORITY OF THE XTND WITH THE BAROCLINIC ZONE
THAT PASSED YDY STALLING OUT IN THE TN VLY ALL NEXT WEEK.  THIS
ALLOWS A SFC ANTICYCLONE TO BUILD SOUTH FM THE ERN GREAT LAKES.  UPR
LVL HGTS ALSO BUILD DURING DAYS 4-7 SPELLING A RETURN TO WIDESPREAD
80S WITH SOME 90S PSBL IN THE TRI STATE REGION AROUND HTS BY DAY 6.
CONT WITH SCHC POPS DAYS 4-6...MOSTLY FOR A POP UP AFTN/EVNG
RW/TRW...BUT NOT TO IMPRESSED WITH CONV PARAMETERS NOR TRIGGER
MECHANISMS.

AVIATION...

AS WE FIGURED YESTERDAY.  SHARP GRADIENT IN MOISTURE.  WE HAVE
FRONTAL BOUNDARY STILL IN SRN WV NR BKW AT 17Z.  ONE WEAK
UPPER AIR DISTURBANCE PASSING THIS AFTERNOON...ANOTHER ONE
ONE AROUND 12-15Z ON FRIDAY.  SOME THUNDERSTORMS FORMING ALONG
FRONT AT 17Z WITH LIGHT RAIN SHOWERS JUST N OF FRONTAL
BOUNDARY.

WEAK AND SLUGGISH LOW LEVEL FLOW WILL KEEP PLENTY OF LOW LEVEL
MOISTURE AND CLOUDS AROUND...CREATING HEADACHES FOR BOTH FORECASTERS
AND PILOTS. HAVE LOW CLOUDS N OF FRONTAL BOUNDARY LIFTG A BIT FROM
18Z TO 00Z TODAY...WITH HIGHER CEILINGS PKB-CKB COMPARED TO TOWARD
CRW. CEILINGS THEN LOWERING AGAIN TO IFR OR LIFR AGAIN OVERNIGHT.
HAVE SOME RAIN SHOWERS BACK INTO BKW VCNTY AFTER 08Z WITH SECOND
WAVE.  TRYING TO LIFT CEILINGS AGAIN AFTER 13Z.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...ARJ/KF
Hazardous weather outlook, Jul 28, 4:02 AM EDT, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
402 AM EDT THU JUL 28 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-290815-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
402 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 28, 3:48 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
348 PM EDT THU JUL 28 2005

VAZ003-282045-
DICKENSON VA-
INCLUDING THE CITIES OF...CLINTWOOD
348 PM EDT THU JUL 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR DICKENSON COUNTY.

MODERATE TO HEAVY RAIN IS FALLING ACROSS PORTIONS OF SOUTHERN AND
EASTERN DICKENSON COUNTY.  RADAR ESTIMATES OF RAINFALL AMOUNTS ARE
AROUND AN INCH TO LOCALIZED AREAS OF AN INCH AN A HALF.  WITH THIS
ADDITIONAL HEAVY RAIN THIS AFTERNOON...PONDING OF WATER MAY BE
POSSIBLE ACROSS REGULAR LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 28, 4:35 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
435 PM EDT THU JUL 28 2005

VAZ003-282130-
DICKENSON VA-
INCLUDING THE CITIES OF...CLINTWOOD
435 PM EDT THU JUL 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR DICKENSON COUNTY.

MODERATE TO HEAVY RAIN IS FALLING ACROSS PORTIONS OF SOUTHERN AND
EASTERN DICKENSON COUNTY.  THIS IS MAINLY SOUTH OF TRAMMEL...ALONG
KILGORE CREEK...NEECE CREEK...MIDDLE FORK OPEN FORK...LEFT FORK LICK
CREEK...AND MCCLURE CREEK.

OVER AN INCH AND A HALF OF RAIN HAS FALLEN ACROSS THIS AREA...WITH
LOCALIZED AMOUNTS OVER 2 INCHES.  SOME ADDITIONAL RAIN CAN BE
EXPECTED...GENERALLY AROUND A HALF AN INCH.  WITH THIS ADDITIONAL
HEAVY RAIN THIS AFTERNOON...PONDING OF WATER MAY BE POSSIBLE ACROSS
REGULAR LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 28, 7:40 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT THU JUL 28 2005

VAZ004-290030-
BUCHANAN VA-
INCLUDING THE CITIES OF...GRUNDY
740 PM EDT THU JUL 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WESTERN BUCHANAN COUNTY.

A THUNDERSTORM HAS BECOME NEARLY STATIONARY BETWEEN BIG ROCK AND
ROSEANN...ALONG HOME CREEK.  RADAR HAS ESTIMATED 1 TO NEARLY 2 INCHES
OF RAIN IN THIS LOCATION PRIOR TO 7:30 PM.  AN ADDITIONAL HALF AN
INCH TO AN INCH IS ANTICIPATED...WITH LOCALIZED HIGHER AMOUNTS.
SWELLING OF SMALL CREEKS AND STREAMS WILL BE POSSIBLE...ALONG WITH
SOME PONDING OF WATER ACROSS REGULAR LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.